Illinois, 2003

Hail in Illinois, May 1, 2003

May 1, 2003 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 1, 3:50 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 1, 3:50 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
450 AM CDT THU MAY 1 2003

ONLY MADE MINOR ADJUSTMENTS TO PREVIOUS FORECAST PACKAGE.
BOUNDARIES AND STABILIZING EFFECTS OF ONGOING CONVECTION COMPLICATES
TRYING TO PINPOINT THE LOCATION AND INTENSITY OF AFTERNOON TSRA.
TSRA HAS PUSHED DOWN TO JUST NORTH OF I-70 IN IL AND E CNTRL
IL...WHILE LEADING EDGE OF TSRA FROM MCS OVR SW MO/SE KS IS PUSHING
INTO CNTRL MO.  BELIEVE THAT THIS MCS SHOULD SLOWLY MOVE EWD THIS
MORNING AS LOW LEVEL JET VEERS...CAUSING BEST 900-800MB THETA-E
ADVECTION/MOISTURE CONVERGENCE TO PUSH INTO S CNTRL MO BY MID
MORNING. ETA/GFS KEEPS THE COLD FRONT OVER THE NRN PART OF THE CWA
THIS MORNING...ALLOWING MAIN FOCUS OF REDEVELOPMENT TO BE OVER CNTRL
PART OF CWA THIS AFTERNOON.  HOWEVER...THINK THAT CONVECTIVE OUTFLOW
WILL PUSH EFFECTIVE FRONT FARTHER S...FOCUSING ANY REDEVELOPMENT AND
SEVERE WEATHER TO BE OVER SRN PART OF CWA.  CONVECTIVE DEBRIS WILL
LIMIT HEATING OVER CWA TODAY...HOWEVER CONTINUED INFLUX OF LOW LEVEL
MOISTURE AND TEMPS WARMING INTO THE MID-UPPER 70S SHOULD RESULT IN
CAPES OF 1000-2000 J/KG...WITH DEEP LAYER SHEAR FAVORING
MULTICELLS.  DO HAVE SOME CONCERN ABOUT LOCALLY HEAVY RAINFALL
TODAY...BUT MY UNCERTAINTY IN LOCATION PRECLUDES MENTIONING IT IN
THE ZONES.

CHANCES OF PRECIP WILL DIMINISH FROM NORTH TO SOUTH TONIGHT AS FRONT
CLEARS AREA.  LOW LEVEL MOISTURE AND CYCLONIC FLOW AND SUPPORT IDEA
OF MOSTLY CLOUDY/PARTLY SUNNY WORDING ON FRIDAY.  SURFACE RIDGE MOVE
THROUGH REGION FRIDAY NIGHT SHOULD HELP WITH RADITIONAL COOLING AND
TEMPS FALLING BACK INTO THE 40S.  ETA/GFS ARE BRINGING DECENT LIFT
AND MOISTURE INTO AREA AS EARLY AS SATURDAY AFTERNOON...BUT HELD OFF
INTRODUCING POPS THAT EARLY LIKE PREVIOUS FORECASTER.  GOOD CHANCE
OF TSRA WILL RETURN BY SATURDAY NIGHT AS GFS IS SHOWING STRONG LOW
LEVEL THETA-E ADVECTION/MOISTURE CONVERGENCE ON NOSE OF BROAD LOW
LEVEL JET.  AREA WILL GET INTO WARM SECTOR OF NEXT STORM SYSTEM BY
EARLY SUNDAY...ALLOWING RAPID RETURN OF LOW LEVEL MOISTURE UNDER
STEEPENING LAPSE RATES.  GFS HAS IMPRESSIVE MID LEVEL Q-VECTOR
CONVERGENCE AND LOW LEVEL CONVERGENCE ALONG FRONT LATE SUNDAY...
BRINGING THE NEXT CHANCE FOR STRONG THUNDERSTORMS TO THE AREA.

USED A BLEND OF FWC/MAV GUIDANCE FOR TEMPS.

.STL...NONE.

BRITT
Hazardous weather outlook, May 1, 5:15 AM CST, 15 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
615 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
OVER PARTS OF EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
SOUTHWEST ILLINOIS.  THIS RISK IS SOUTHEAST OF A LINE FROM
OWENSVILLE MISSOURI TO WHITE HALL ILLINOIS.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA TODAY ALONG A
SLOW MOVING COLD FRONT.  A FEW OF THESE STORMS MAY BECOME SEVERE IN
THE WARM AND UNSTABLE AIRMASS OVER THE REGION.  THE PRIMARY CONCERN
WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY AS MOIST
AND UNSTABLE AIR MOVES INTO THE REGION AHEAD THE NEXT SIGNIFICANT
STORM SYSTEM.  THIS SYSTEM WILL KEEP THE CHANCE OF THUNDERSTORMS IN
THE FORECAST THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Special weather statement, May 1, 1:55 AM CST, 3 hours 35 minutes before
MOC103-111-010815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 AM CDT THU MAY 1 2003

SEVERE THUNDERSTORM WATCH #193 IS NO LONGER IN EFFECT FOR
KNOX AND LEWIS COUNTIES IN MISSOURI.  OVER THE PAST FEW HOURS
THE MAIN THREAT OF SEVERE WEATHER HAS PUSHED OUT OF THIS AREA.

TRUETT
Special weather statement, May 1, 2:05 AM CST, 3 hours 25 minutes before
MOC135-010815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
305 AM CDT THU MAY 1 2003

SEVERE THUNDERSTORM WATCH #192 IS NO LONGER IN EFFECT FOR
MONITEAU COUNTY.   WHILE SHOWERS AND THUNDERSTORMS WILL BE MOVING
THROUGH THE AREA EARLY TODAY...THEY ARE NOT EXPECTED TO BE SEVERE.

TRUETT
Local storm report, May 1, 4:06 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
506 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 AM    1E BUNKER HILL            IL   0.75 INCH HAIL
05/01/03   MACOUPIN

The radar

The St Louis radar (KLSX), 107 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randolph

When
May 1, 5:30 AM CST
Where
Randolph County, Sparta
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.117, -89.700

The public reported nickel size hail in Sparta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357841.